USMLE Forums banner

1 - 7 of 7 Posts

·
Registered
Joined
·
405 Posts
Discussion Starter · #1 ·
A patient with known hypothyroidism is admitted for lower extremity cellulitis. During hospital day #2, he is found unresponsive. An ABG reveals hypercapnea and hypoxia. In addition to providing appropriate ventilatory support, you initiate:

A. Treatment with narcan
B. Treatment with 3% hypertonic saline
C. Treatment with morphine
D. Treatment with synthroid
E. Treatment with IV levothyroxine

Source : Gunner Training Programme.
 

·
Registered
Joined
·
3 Posts
i think the answer is E. because only IV administration would give the quick required action on the other hand synthroid is also levothyroxine but is given orally..
 

·
Registered
Joined
·
1,203 Posts
HYPOTHYROIDISM

Depressed ventilatory drive - Some patients with hypothyroidism have alveolar hypoventilation [1]. In the extreme case of myxedema coma, there can be marked hypercapnia [2]. Severe hypothyroidism is associated with marked depression in hypoxic ventilatory drive and hypercapnic ventilatory drive, whereas less severe hypothyroidism (thyroxine replacement therapy stopped for three weeks) causes a moderate reduction in hypoxic ventilatory drive (figure 1 and figure 2) [3]. In one study, patients with hypothyroidism had little increase in minute ventilation with PO2 values of 40 mmHg. The depression in hypoxic ventilatory drive, but not hypercapnic ventilatory drive, improves with thyroxine therapy

http://www.uptodate.com/contents/respiratory-function-in-thyroid-disease
 
1 - 7 of 7 Posts
Top